This news appeared a couple of days ago, and sounds like it will be bad news for many MSers.
“Gabapentinoids are set to become controlled drugs, after a spike in the number of related deaths and series of studies warning about the adverse effects of the medication.”
Pregabalin and gabapentin set to become controlled drugs
“The government has now accepted in principle that pregabalin should be reclassified as a class C controlled substance, which would mean patients could not obtain a repeat prescription.”
“It would mean the drug could not be repeat-dispensed and prescriptions would only be valid for one month.”
Pregabalin, known as 'new valium', to be made class C drug after deaths
How will this affect the many of you who take pregabalin or gabapentin?
Hi everyone, been a while since I've been on here.....
After months of investigation, etc, etc, I finally got told that the most likely cause for all the problems / pain I'm in is a cystic cavity in my cervical spinal cord, which they can't safely do anything about. So, whilst not strictly MS related, altho they've still not ruled that out either, I do have a question which hopefully someone might know the answer to.
I'm already on Amitriptyline and today have been given my first course of Pregabalin 50mg. I've heard this can have some nasty side-effects, etc, so just wondered if anyone had any advice? I don't like taking stuff like this, but to be honest, I'm in so much pain, I've decided anything has to be worth trying now as this is just stupid.
So, basically, I'd welcome anyone's suggestions / comments / experiences, etc on this stuff....
I started on 50Mg yesterday lunch and didn't like the effect it had onme. I just felt like I'd had some mad drug and I felt drunk too. Is this effect going to wear off? I'm scared to take another one.
Edited to add tags
I'm not feeling great, had my 4th tysabri infusion on Thursday but not noticed any difference yet. I gave up baclofen cos I didn't like it and now I've reduced my Gabapentin to just 200 mg a day then tomorrow it'll be just 100 a day for 2 days then off it. Then I have to start pregabalion starting low and building up.
I'm still confused though, do I go up to full strength and then see if it works or do I stop when it does work and not bother with the sativex or might I still benefit from sativex in conjuction with the pregabalin at a lower dose?
I don't know what I'm supposed to do. Is anyone else taking more than one of these?
I've been on Gabapentin (Neurotin) for several years to try and control pain. Yo-yoing with the dose, depending on how good or, mainly bad the pain was.
Last year I developed Trigeminal Neuralgia. Quite the worst and excruciating pain I've ever experienced. On instruction from the GP, I hiked the Gabaoentin dose to almost 3000mg a day. After a few weeks I gradually reduced the dose, once the T.N. Was under control and had receded, for how long of course we don't know.
Of late, the leg and arm pain was quite debilitating, read 'bloody painful, and even at a daily intake of some 2300mg a day, the pain was out of control.
I sought the GP out and told him I didn't think the Gabapentin was working as well as it used to. Long conversation followed and he suggested Pregabalin (Lyrica). He also said that because Pregabalin was some 6 times more expensive than Gabapentin, he would have to clear it with the District Pharmacist !!
Thankfully the GP put my case, empathising that my pain levels were no longer under control and I'd tried Gabapentin for some years and it was approved.
It got complicated inasmuch as one can't just stop Gabapentin, it has to be reduced slowly..and...at the same time, Pregabalin needed to be introduced slowly too.
I had to write down the daily reducing doses of Gabapentin and the increasing doses of Pregabalin it was so difficult to remember how many mg's of what!
So, Gabapentin in no longer in my 'drug cocktail' and I'm almost up to the full dose of Pregabalin.
The first full dose of Pregabalin , which was 150mg's found me, within an hour, almost pain free!...hurrah.......downside was that I wasn't absolutely sure who the hell I was, balance was not great and tiredness was an issue for a while.
I have to say that so far, I'm pleased with the switchover, my intense pain is absolutely under control, and the side effects are slowly wearing off.
Moral of the story
1. Don't be afraid to tell the GP if something no longer seems to work.
2. Put your case for a more expensive drug clearly and concisely.
3. Plough on through the side effects
The results may surprise you and, more importantly ....I can at last.....get rid of my 'In Pain' avatar ..Hurrah for Pregabalin.
Founded in 2004, MS People UK is a community website and discussion forum by and for people with Multiple Sclerosis as well as for friends, families, supporters and those interested in this disabling condition.
If you’re newly diagnosed or want to ask about possible first symptoms, or if you’ve had Relapse Remit, Secondary or Primary Progressive MS for some time, a welcoming group of fellow MS sufferers is here to chat with you about MS symptoms, diagnosis and treatments.
The atmosphere is friendly whilst being compassionate, supportive and caring. Members also post about a variety of subjects not related to MS, as well as share jokes, talk about their hobbies, have fun, and more.
The MS People Forum is not responsible for advice or information supplied by members. We suggest you seek medical advice before trying anything.